Advertisement

Diffuse T-wave inversions associated with electroconvulsive therapy

      Abstract

      Electroconvulsive therapy (ECT) can lead to ST depression and arrhythmias in patients with coronary artery disease, most likely secondary to increased myocardial oxygen demand. This report describes a case of ECT-associated, global T-wave inversions in a patient with chronic atrial fibrillation treated with digoxin. Laboratory evaluation and echocardiography were normal. These T-wave changes may result from increased sympathetic activity associated with ECT. Prospective studies suggest that this finding may be seen in up to 4% of patients undergoing ECT.
      To read this article in full you will need to make a payment

      Purchase one-time access:

      Academic & Personal: 24 hour online accessCorporate R&D Professionals: 24 hour online access
      One-time access price info
      • For academic or personal research use, select 'Academic and Personal'
      • For corporate R&D use, select 'Corporate R&D Professionals'

      Subscribe:

      Subscribe to American Journal of Cardiology
      Already a print subscriber? Claim online access
      Already an online subscriber? Sign in
      Institutional Access: Sign in to ScienceDirect

      References

        • Cockey G.H
        • Conti C.R
        Electroconvulsive therapy-induced transient T-wave inversions on ECG.
        Clin Cardiol. 1995; 18: 418-420
        • Dec Jr, G.W
        • Stern T.A
        • Welch C
        The effects of electroconvulsive therapy on serial electrocardiograms and serum cardiac enzyme values. A prospective study of depressed hospitalized patients.
        JAMA. 1985; 253: 2525-2529
        • Hejtmancik M.R
        • Bankhead A.J
        • Herrmann G.R
        Electrocardiographic changes following electroshock therapy in curarized patients.
        Am Heart J. 1949; 37: 790-805
        • Kaos G.B
        • Sung Y.F
        • Cooper R.C
        • Staudemire A
        Electroconvulsive therapy-induced hemodynamic changes unmask unsuspected coronary artery disease.
        J Clin Anesth. 1990; 2: 37-40
        • Messina A.G
        • Paranicas M
        • Katz B
        • Markowitz J
        • Yao F.S
        • Devereux R.B
        Effect of electroconvulsive therapy on the electrocardiogram and the echocardiogram.
        Anesth Analg. 1992; 75: 511-514
        • Fuenmayor A.J
        • el Fakih Y
        • Moreno J
        • Fuenmayor A.M
        Effects of electroconvulsive therapy on cardiac function in patients without heart disease.
        Cardiology. 1997; 88: 254-257
        • Lewis Jr, W.H
        • Richardson J.D
        • Gahagan L.H
        Cardiovascular disturbances and their management in modified electrotherapy for psychiatric illnesses.
        N Engl J Med. 1955; 252: 1016-1020
        • Gould L
        • Gopalaswamy C
        • Chandy F
        • Kim B
        Electroconvulsive therapy-induced ECG changes simulating a myocardial infarction.
        Arch Intern Med. 1983; 143: 1786-1787
        • Struthers A.D
        • Reid J.L
        • Whitesmith R
        • Rodger J.C
        Effects of intravenous adrenaline on electrocardiogram, blood pressure, and serum potassium.
        Br Heart J. 1983; 49: 90-93
        • Cropp G.J
        • Manning G.W
        Electrocardiographic changes simulating myocardial ischemia and infarction associated with spontaneous intracranial hemorrhage.
        Circulation. 1960; 22: 25-38